Iowa, 2020Flooding in Iowa, April 1 to 17, 2020
April 1 to 17, 2020 · NWS ARX · 2 events in 1 county or zone
Northeast Iowa started April with some river flooding along portions of the Mississippi River. The flooding was the result of runoff from snow that melted in late March.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Northeast Iowa started April with some river flooding along portions of the Mississippi River. The flooding was the result of runoff from snow that melted in late March.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 1, 9:41 PM CST, 1 hour 49 minutes earlier.
Area forecast discussion, Apr 1, 9:41 PM CST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1041 PM CDT Wed Apr 1 2020
.SHORT TERM...(This evening through Thursday)
Issued at 259 PM CDT Wed Apr 1 2020
At 2 PM, skies were mainly sunny east of the Mississippi River and
ranged from partly sunny to mostly cloudy across the remainder of
the area. These clouds are remnants of a shortwave trough which
moved across this area earlier in the day.
Precipitation chances return beginning Thursday. Better chances for
precipitation are further west into central Minnesota and in far
northern Wisconsin. A short wave disturbance and associated warm
air advection could produce some showers before the main system
passes on Friday.
.LONG TERM...(Thursday night through Wednesday)
Issued at 259 PM CDT Wed Apr 1 2020
From Thursday night into Friday evening, a slow moving trough will
move east through the region. This system will produce rain
through much of this time period. Rainfall amounts will range from
0.25 to a 0.50 inches. As colder air moves into the region on
Friday night, the rain will gradually transition to snow. At this
time, little, if any, snow accumulation is expected. High
temperatures will range from the mid-50s to lower 60s on Thursday
and range from the lower 40s to upper 50s on Friday.
High pressure will build into the region for the weekend. It will
provide mainly dry weather. High temperatures will range from the
mid-40s to mid-50s on Saturday and from the mid-50s to lower 60s
on Sunday.
The next chance of rain will be from Sunday night through Monday
night. Due to saturation issues, the models continue to struggle
on the onset of this rain.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1040 PM CDT Wed Apr 1 2020
Scattered to broken VFR altocumulus clouds will move over the
KRST/KLSE sites tonight into Thursday in advance of low pressure
over the Central Plains and a cold front moving out of the
Dakotas. Expect clouds to thicken and lower through Thursday,
becoming MVFR at KRST by early Thursday evening along with the
onset of rain. KLSE is expected to stay dry Thursday evening as
the rain remains just west of the Mississippi River. Otherwise,
plan on prevailing southeast winds through the period.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&
SHORT TERM...Boyne
LONG TERM...Boyne
AVIATION...DAS
Hazardous weather outlook, Apr 1, 1:38 PM CST, 9 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
238 PM CDT Wed Apr 1 2020
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-021100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
238 PM CDT Wed Apr 1 2020
This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.
.DAY ONE...This Afternoon and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time. However, some rises
are expected along the Mississippi River into next week.
.SPOTTER INFORMATION STATEMENT...
No action needed.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
Boyne
Flood, Clayton
- When
- April 1, 11:30 PM CST to April 17, 12:45 PM CST
- Where
- Clayton County, 0.74 mi NNE of Mc Gregor to 0.48 mi SSE of Marquette
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 43.030, -91.174
Runoff from melted snow pushed the Mississippi River out of its banks in McGregor. The river crested over two feet above the flood stage at 18.38 feet on April 7th.
Flood, Clayton
- When
- April 3, 10:00 AM CST to April 16, 9:00 AM CST
- Where
- Clayton County, 0.21 mi W of Guttenberg Arpt to 0.4 mi ENE of Guttenberg Arpt
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 42.821, -91.104
Runoff from melted snow pushed the Mississippi River out of its banks in Guttenberg. The river crested almost two feet above the flood stage at 16.76 feet on April 8th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Idaho, April 1, 20201 death · 1 event
- Flood in Pennsylvania, April 1 to 30, 2020$200,000 · 1 event
- Flooding in South Dakota, April 1 to 30, 2020$35,000 · 10 events
- Flooding in South Dakota, April 1 to 12, 2020$32,000 · 10 events
- Flooding in Iowa, April 1 to 5, 2020$40,000 · 4 events
- Flood in Missouri, April 1 to 11, 2020$40,000 · 1 event
- Drought in Texas, April 1 to 30, 202024 events
- Winter Storm and Winter Weather in South Dakota, April 1 to 2, 202020 events
- Winter Storm in North Dakota, April 1 to 3, 202018 events
- Winter Storm in Minnesota, April 1 to 3, 202015 events
- Drought in Texas, April 1 to 30, 202012 events
- Drought in New Mexico, April 1 to 30, 202011 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 885975, 885976.